Alert archive / Nevada / Special Weather Statements in 2021
Special Weather Statement, NWS Elko, NV
NWS Elko, NV issued this special weather statement at Oct 7, 2021, 9:01 PM PDT. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 7, 2021, 9:01 PM PDT (04:01 UTC)
- Expired
- Oct 7, 2021, 9:30 PM PDT
- In force
- 29 min
- Issued by
- NWS Elko, NV
- Hail
- 0.25 in
- Wind
- 40
The radar
The Elko radar (KLRX), 127 km from the middle of the area, began a volume at 04:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 00:00Z, 4.0 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1989 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
088
WWUS85 KLKN 080401
SPSLKN
Special Weather Statement
National Weather Service Elko NV
901 PM PDT Thu Oct 7 2021
NVZ031-080430-
Northern Elko County NV-
901 PM PDT Thu Oct 7 2021
...Strong thunderstorms will impact portions of north central Elko
County through 930 PM PDT...
At 901 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 18 miles southwest of Owyhee to 15 miles
northeast of Tuscarora. Movement was northeast at 40 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mountain City, Owyhee, Chicken Creek Summit, Wild Horse Reservoir,
Wilson Rservoir and North Fork.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4156 11559 4143 11608 4168 11634 4200 11615
4199 11612
TIME...MOT...LOC 0401Z 232DEG 35KT 4173 11631 4147 11601
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
$$
86What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this special weather statement went out at Oct 7, 2:35 PM PDT, 6 hours 26 minutes earlier.
Area forecast discussion, Oct 7, 2:35 PM PDT, 6 hours 26 minutes before
Area Forecast Discussion National Weather Service Elko NV 235 PM PDT Thu Oct 7 2021 .SYNOPSIS...Cool and wet conditions across the region through Saturday afternoon, then dry Saturday evening through Sunday afternoon. A cold front over northern NV Sunday night will pass SE across NV by Monday afternoon, bringing snow showers to most areas. Snow showers may linger over portions of eastern NV Monday night into Tuesday. && .SHORT TERM...Tonight through Saturday. Elongated trough energy approaching the west coast with southwesterly jet energy moving through central and southern California is bringing moist and unstable air into much of northern and central NV this afternoon. Best chances for thunderstorms this afternoon and early evening will be across Lander and Eureka Counties, east over the Ruby mountains, and into eastern Elko County, although other portions of the CWA may still see isolated TS activity. Stronger cells today may bring one to two tenths of an inch of rain and possibly small hail. Areas that are less favorable for TS activity may also see some rain showers into this evening. Showers linger over much of northern NV tonight, then expand south and east across all of northern and central NV by Friday afternoon. Rain amounts on Friday are expected to be higher than today, especially across mountain areas. Latest guidance has between 0.25 and 1.00 inches of rain for the Ruby Mountains Friday into Friday night. This will be a concern for recent burn scar and debris flow areas of Lamoille Canyon, especially Friday evening and night when the heaviest rains are expected. Trough energy is centered over the Great Basin early Saturday morning, which will drift SE out of NV later on Saturday. Most showers end across the CWA by late Saturday morning, though lingering light showers may persist over mainly just mountains of east-central NV into the afternoon hours. Highs on Saturday will continue to trend cooler as northerly flow aloft moves in behind the exiting trough. .LONG TERM...Saturday night through next Thursday A shortwave ridge pushes out of the region overnight Saturday and into Sunday morning as a trough digs into the region. Showers may start in northwestern parts of Nevada as early as Sunday night, spreading across the CWA Monday through Tuesday morning. By midweek, a closed low tries to form in the trough, which could allow for some wrap around moisture leading to light showers along the NV/UT border. However, there is lower confidence related to timing and placement of this low, resulting in lower confidence as well in the precipitation possibility on Tuesday. There are also questions as to how low the snow level can drop. Mountaintops look likely to see measurable snowfall, and it is possible that snow levels come down to the higher valleys on Tuesday and Wednesday. To reiterate, this is going to depend on the placement of the low and whether or not we get precipitation to overlap with the colder air coming in. There is more of a moderate amount of confidence with respect to our temperatures trending colder. We’re expecting to go from highs on Sunday in the 50s and low 60s to Monday highs only hitting 30s and 40s. North-northwesterly flow is going to help lock in this cold air, and keep our temperatures 15 to 20 degrees below average. Wednesday may be our transition day with respect to weather conditions, but not so much temperatures. Some ensemble members are putting a healthy amount of precipitation in central Nevada, while other members keep things dry. Guidance is trying to squeeze a short-lived shortwave trough in the region, which would help give us a dry Wednesday. Even as this ridge is pushed out on Thursday, the bulk of the moisture currently looks to stay just to our North. && .AVIATION...Light showers continue into this evening and through the overnight hours, but thunderstorm activity diminishes. Ample moisture in the region could lead to lowered CIGs at all sites, while KELY in particular may see fog in the very early morning hours on Friday. VCTS return Friday afternoon. && .FIRE WEATHER...Active weather through Saturday as periods of showers and thunderstorms bring wetting rains to much of the region. Temperatures will also continue to trend cooler through Saturday. Dry Saturday evening through Sunday afternoon with highs on Sunday warming into the upper 50s to low 60s. A much colder system drops into northern NV Sunday night which will spread snow showers across much of the region by Monday afternoon as the associated cold front passes from NW to SE. && .LKN WATCHES/WARNINGS/ADVISORIES...None. && 96/84/84/96
Hazardous weather outlook, Oct 7, 3:18 AM PDT, 17 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Elko NV 318 AM PDT Thu Oct 7 2021 NVZ030-031-033>041-081030- Humboldt County-Northern Elko County-Southeastern Elko County- Ruby Mountains and East Humboldt Range-White Pine County- Northern Lander County and Northern Eureka County- Southern Lander County and Southern Eureka County- Southwest Elko County-South Central Elko County- Northwestern Nye County-Northeastern Nye County- 318 AM PDT Thu Oct 7 2021 This Hazardous Weather Outlook is for portions of eastern Nevada, north central Nevada, northeast Nevada, northwest Nevada, and south central Nevada. .DAY ONE...Today...Showers and thunderstorms expected. .DAYS TWO THROUGH SEVEN...Friday through next Tuesday...Very wet conditions expected with many areas picking over three- quarters of an inch of precipitation by Saturday morning. Some of the mountain peaks see a dusting to a several inches of snow Friday night through Saturday morning. Another system next Monday and Tuesday could bring snowfall to the valleys with snow accumulations in the mountains, especially in eastern Nevada With these hazards dirt roads may become muddy, and anyone adventuring outside may need to adjust to colder and damp conditions. Please be prepared accordingly. .SPOTTER INFORMATION STATEMENT...
In the hours before
Special weather statement, Oct 7, 5:47 PM PDT, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Elko NV
547 PM PDT Thu Oct 7 2021
NVZ030-080115-
Humboldt County NV-
547 PM PDT Thu Oct 7 2021
...A strong thunderstorm will impact portions of southeastern
Humboldt County through 615 PM PDT...
At 547 PM PDT, Doppler radar was tracking a strong thunderstorm over
Winnemucca, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Winnemucca, Golconda and Winnemucca Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4095 11740 4085 11772 4086 11788 4090 11795
4125 11775
TIME...MOT...LOC 0047Z 227DEG 21KT 4100 11771
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
86Special weather statement, Oct 7, 6:43 PM PDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Elko NV
643 PM PDT Thu Oct 7 2021
NVZ030-031-080215-
Northern Elko County NV-Humboldt County NV-
643 PM PDT Thu Oct 7 2021
...Strong thunderstorms will impact portions of east central Humboldt
and western Elko Counties through 715 PM PDT...
At 643 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Paradise Valley to 19
miles west of Midas. Movement was northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Paradise Valley around 700 PM PDT.
Other locations impacted by these storms include Chimney Dam
Reservoir, Twin Creeks Mine and Adam Peak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4168 11756 4125 11686 4102 11731 4123 11769
TIME...MOT...LOC 0143Z 215DEG 24KT 4142 11760 4117 11717
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
86Special weather statement, Oct 7, 7:17 PM PDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Elko NV
717 PM PDT Thu Oct 7 2021
NVZ030-031-080245-
Northern Elko County NV-Humboldt County NV-
717 PM PDT Thu Oct 7 2021
...Strong thunderstorms will impact portions of east central Humboldt
and west central Elko Counties through 745 PM PDT...
At 717 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Paradise Valley to 7 miles west
of Midas. Movement was northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Chimney Dam Reservoir and Twin Creeks Mine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4177 11729 4130 11655 4120 11710 4144 11743
TIME...MOT...LOC 0217Z 224DEG 26KT 4154 11741 4125 11695
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
86Special weather statement, Oct 7, 7:48 PM PDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Elko NV
748 PM PDT Thu Oct 7 2021
NVZ030-031-080315-
Northern Elko County NV-Humboldt County NV-
748 PM PDT Thu Oct 7 2021
...Strong thunderstorms will impact portions of eastern Humboldt and
west central Elko Counties through 815 PM PDT...
At 748 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 18 miles northeast of Paradise Valley to near
Midas. Movement was northeast at 45 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Midas Mine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4192 11703 4169 11657 4138 11626 4120 11676
4150 11695 4168 11738
TIME...MOT...LOC 0248Z 234DEG 37KT 4170 11730 4152 11693 4127 11671
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
86Special weather statement, Oct 7, 9:01 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Elko NV
901 PM PDT Thu Oct 7 2021
NVZ031-080430-
Northern Elko County NV-
901 PM PDT Thu Oct 7 2021
...Strong thunderstorms will impact portions of north central Elko
County through 930 PM PDT...
At 901 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 18 miles southwest of Owyhee to 15 miles
northeast of Tuscarora. Movement was northeast at 40 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mountain City, Owyhee, Chicken Creek Summit, Wild Horse Reservoir,
Wilson Rservoir and North Fork.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4156 11559 4143 11608 4168 11634 4200 11615
4199 11612
TIME...MOT...LOC 0401Z 232DEG 35KT 4173 11631 4147 11601
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
86The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 7, 5:47 PM PDT | Special Weather Statement | LKN | Humboldt | 28 min |
| Oct 7, 6:43 PM PDT | Special Weather Statement | LKN | 32 min | |
| Oct 7, 7:17 PM PDT | Special Weather Statement | LKN | 28 min | |
| Oct 7, 7:48 PM PDT | Special Weather Statement | LKN | 27 min | |
| Oct 8, 2:21 AM PDT | Winter Weather Advisory | LKN | Elko, White Pine | 20 hr |
| Oct 8, 9:57 AM PDT | Areal Flood Advisory | LKN | Elko, Eureka, Humboldt, Lander | 5 hr |
| Oct 8, 12:50 PM PDT | Special Weather Statement | LKN | Eureka | 25 min |
| Oct 8, 1:27 PM PDT | Special Weather Statement | LKN | 33 min | |
| Oct 8, 1:43 PM PDT | Areal Flood Advisory | LKN | Elko | 3 hr |
| Oct 8, 2:26 PM PDT | Special Weather Statement | LKN | Elko | 34 min |
| Oct 8, 3:03 PM PDT | Special Weather Statement | LKN | 27 min | |
| Oct 8, 3:27 PM PDT | Special Weather Statement | LKN | 33 min |
Nearby
Special Weather Statements in Nevada, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.